Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 2:13 PM CST for Cedar County, St. Clair County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2020, 2:13 PM CST (20:13 UTC)
- Expired
- Jan 10, 2020, 2:39 PM CST
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
343
WUUS53 KSGF 102013
SVRSGF
MOC039-185-102100-
/O.NEW.KSGF.SV.W.0003.200110T2013Z-200110T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
213 PM CST Fri Jan 10 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
North central Cedar County in southwestern Missouri...
Southwestern St. Clair County in west central Missouri...
* Until 300 PM CST.
* At 212 PM CST, a severe thunderstorm was located near El Dorado
Springs, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reporting funnel cloud about 5 miles NW
of Cedar Sprigns.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
El Dorado Springs... Roscoe...
Cedar Springs... Tiffin...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 9385 3783 9397 3787 9401 3802 9390
3792 9374
TIME...MOT...LOC 2012Z 224DEG 36KT 3791 9394
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Albano1 follow-up statement
097
WWUS53 KSGF 102039
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
239 PM CST Fri Jan 10 2020
MOC039-185-102049-
/O.CAN.KSGF.SV.W.0003.000000T0000Z-200110T2100Z/
Cedar MO-St. Clair MO-
239 PM CST Fri Jan 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3787 9385 3783 9397 3787 9401 3802 9390
3792 9374
TIME...MOT...LOC 2037Z 224DEG 36KT 3810 9370
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 12:35 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 10, 12:35 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020
.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Fri Jan 10 2020
Not much change from the previous forecast through tonight.
Still looking at flooding potential and will keep the Flash Flood
Watch in place. Additional rainfall with this event is expected
to be 2-4 inches, on top of what we have already observed. There
also remains the potential for localized amounts well in excess of
that due to training convection. Given the state of vegetation in
the winter, it will not take as much rain to lead to flooding. On
top of flash flooding, river flooding is also expected and
headlines are already in effect for several locations.
Severe thunderstorms are still a concern and the SPC slight risk
continues for today into tonight. Mainly focused on this
afternoon into early tonight when the instability will be
greatest, but still meager. Low level vertical wind shear will be
more than sufficient for severe weather, so it will come down to
that CAPE/shear balance along the front as it progresses eastward.
Damaging winds are the primary threat, with a lesser threat of an
isolated tornado threat and large hail. There is potential we
could see some discrete surfaced based cells over the far SW CWA
this afternoon and evening, but will need to further assess the
environment as that draws closer.
Winter weather will wrap this event up. Much of the winter weather
impacts will occur in the long term (see below), but certainly
start up in the NW/W CWA later this evening and tonight. A bigger
change this forecast period was to bring colder surface air in
faster as new models runs agree well on faster timing. This leads
to sleet and freezing rain starting earlier and lasting longer
before the transition to snow. Looking at potential for roughly
0.1-0.2 inches of sleet and about the same amount of freezing
rain over the NW CWA (where the Winter Storm Warning is in effect)
from late this evening into tonight. At the same time, surface
temperatures quickly drop off, potentially leading to a flash
freeze. Impacts continue into Saturday...
.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CST Fri Jan 10 2020
As the cold near surface layer continues to moves E through the
area Saturday, sleet and freezing rain will progress with it. The
eastern portions of the area will probably not see significant
winter impacts until late morning or afternoon and amounts will be
lighter there due to the later arrival of that cold air.
Precipitation type will change to snow from NW to SE through the
day as cold air deepens. Areas in the Winter Storm Warning are
expected to receive 2-4" of storm total snow/sleet and 0.10-0.20
inches of ice accumulation. Generally along the I-44 corridor,
expect around an inch of snow/sleet and around 0.10 inches of ice
accumulation. Lesser amounts are expected SE of I-44, with little
to no accumulation expected over the far SE CWA (where no winter
headlines are in effect).
Could see another active period mid-late next week, but quiet
otherwise.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1229 PM CST Fri Jan 10 2020
KSGF/KJLN/KBBG tafs: MVFR/VFR ceilings to start. Showers and
thunderstorms will increase over the area over the next couple of
hours with periodic IFR visibility with heavier showers.
Eventually a stationary front now north and west of the taf sites
will surge southeast through the region with IFR conditions
becoming common behind the front. Precipitation is expected to
change to a wintry mix late in the period at KJLN then KSGF and
continue through the end of the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for KSZ073-097-101.
&&
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...DSAHazardous weather outlook, Jan 10, 10:31 AM CST, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1031 AM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111645- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1031 AM CST Fri Jan 10 2020 ...Storm System Is Expected to Bring a Variety of Hazardous Weather to the Outlook Area... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will develop by early afternoon over western sections of the outlook area and spread east later this afternoon and tonight. The overall heaviest rain is expected to occur this afternoon and tonight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches will be possible where thunderstorms persist for longer periods. Widespread rainfall of this magnitude will likely cause the flooding of numerous rivers, creeks, and low water crossings. Severe thunderstorms will be possible this afternoon into early tonight. Damaging winds, tornadoes, and large hail will all be possible with these storms. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late this evening into tonight over northwest sections of the outlook area. Greatest accumulations through tonight will occur from southeast Kansas into central Missouri. Wind chills will also drop into the teens in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Special weather statement, Jan 10, 11:54 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
1154 AM CST Fri Jan 10 2020
KSZ101-MOZ088-101830-
Cherokee KS-Jasper MO-
1154 AM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND WESTERN
JASPER COUNTIES UNTIL 1230 PM CST...
At 1154 AM CST, Doppler radar was tracking a strong thunderstorm near
Treece, or near Baxter Springs, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carl Junction... Baxter Springs...
Columbus... Galena...
Weir... Lowell...
Asbury... Treece...
Waco... Neutral...
Melrose... Riverton...
Lawton... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3734 9474 3734 9443 3706 9459 3706 9462
3700 9462 3700 9501
TIME...MOT...LOC 1754Z 224DEG 42KT 3705 9483
TerrySpecial weather statement, Jan 10, 12:29 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
1229 PM CST Fri Jan 10 2020
KSZ097-MOZ077-088-101915-
Crawford KS-Barton MO-Jasper MO-
1229 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD...BARTON
AND NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...
At 1229 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Pittsburg... Prairie State Park...
Lamar... Frontenac...
Liberal... Mulberry...
Nashville... Mindenmines...
Arcadia... Lamar Heights...
Irwin... Burgess...
Oakton... Opolis...
Yale... Iantha...
Oskaloosa... Verdella...
Hannon...
This includes Interstate 49 between mile markers 66 and 76.
LAT...LON 3766 9462 3765 9461 3764 9415 3731 9446
3732 9462 3734 9462 3734 9472
TIME...MOT...LOC 1829Z 208DEG 35KT 3736 9459
AlbanoSpecial weather statement, Jan 10, 12:35 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
1235 PM CST Fri Jan 10 2020
KSZ101-MOZ088-101915-
Cherokee KS-Jasper MO-
1235 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES UNTIL 115 PM CST...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pittsburg, moving northeast at 60 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Asbury... Waco...
LAT...LON 3719 9457 3729 9476 3734 9472 3734 9462
3732 9462 3731 9446
TIME...MOT...LOC 1835Z 212DEG 53KT 3732 9461
AlbanoLocal storm report, Jan 10, 1:05 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST ASBURY 37.27N 94.60W
01/10/2020 E50 MPH JASPER MO FIRE DEPT/RESCUE
PEA SIZED HAIL AND WIND GUSTS OF 40 TO 50
MPH.
&&
JLRSpecial weather statement, Jan 10, 1:11 PM CST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Springfield MO 111 PM CST Fri Jan 10 2020 MOZ093-101-102-101945- Barry MO-Newton MO-McDonald MO- 111 PM CST Fri Jan 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEWTON...EASTERN MCDONALD AND NORTHWESTERN BARRY COUNTIES UNTIL 145 PM CST... At 111 PM CST, Doppler radar was tracking a strong thunderstorm near Bella Vista, moving northeast at 50 mph. Penny size hail will be possible with this storm. Locations impacted include... Big Sugar Creek State Park... Cassville... Purdy... Exeter... Wheaton... Butterfield... Fairview... Pioneer... Wayne... Powell... Ridgley... Rocky Comfort... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 600 PM CST for southwestern Missouri. LAT...LON 3650 9436 3693 9405 3678 9378 3650 9408 TIME...MOT...LOC 1911Z 215DEG 42KT 3650 9424 Terry
Special weather statement, Jan 10, 1:54 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
154 PM CST Fri Jan 10 2020
MOZ089-102030-
Dade MO-
154 PM CST Fri Jan 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE COUNTY UNTIL
230 PM CST...
At 153 PM CST, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving northeast at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Stockton Lake... Greenfield...
Lockwood... Dadeville...
Arcola... Neola...
Bona...
LAT...LON 3739 9395 3758 9386 3758 9378 3757 9362
3752 9362 3737 9387 3737 9391
TIME...MOT...LOC 1953Z 211DEG 37KT 3744 9386
AlbanoThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 2:55 AM CST | Winter Storm Warning | SGF | Barton, Benton, Cedar, Dade, Hickory, Jasper and 3 more | 39 hr |
| Jan 10, 2:55 AM CST | Winter Weather Advisory | SGF | Barry, Camden, Christian, Dallas, Dent, Douglas and 15 more | 39 hr |
| Jan 10, 9:14 AM CST | River Flood Warning | SGF | Vernon | 4 days |
| Jan 10, 9:14 AM CST | River Flood Warning | SGF | St. Clair | 19 hr |
| Jan 10, 10:16 AM CST | River Flood Warning | SGF | Shannon | 52 hr |
| Jan 10, 10:16 AM CST | River Flood Warning | SGF | Shannon | 62 hr |
| Jan 10, 10:19 AM CST | River Flood Warning | SGF | Stone | 53 hr |
| Jan 10, 12:29 PM CST | Special Weather Statement | SGF | Barton | 46 min |
| Jan 10, 12:46 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 44 min |
| Jan 10, 1:11 PM CST | Special Weather Statement | SGF | Barry | 34 min |
| Jan 10, 1:23 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 52 min |
| Jan 10, 1:42 PM CST | Tornado Warning | SGF | Cedar, Vernon | 33 min |
| Jan 10, 1:54 PM CST | Special Weather Statement | SGF | Dade | 36 min |
| Jan 10, 2:22 PM CST | Severe Thunderstorm Warning | SGF | Cedar, Polk | 38 min |
| Jan 10, 2:24 PM CST | Tornado Warning | SGF | Cedar, Polk | 36 min |
| Jan 10, 2:27 PM CST | Special Weather Statement | SGF | Miller | 48 min |
| Jan 10, 2:35 PM CST | Tornado Warning | SGF | Polk | 25 min |
| Jan 10, 2:38 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller | 37 min |
| Jan 10, 2:45 PM CST | Special Weather Statement | SGF | McDonald | 45 min |
| Jan 10, 2:51 PM CST | Tornado Warning | SGF | Hickory, Polk | 24 min |
| Jan 10, 2:56 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 37 min |
| Jan 10, 3:20 PM CST | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 40 min |
| Jan 10, 3:48 PM CST | Tornado Warning | SGF | Barry, Lawrence, Newton | 27 min |
| Jan 10, 4:03 PM CST | Flash Flood Warning | SGF | Barry, Cedar, Dade, Greene, Jasper, Lawrence and 3 more | 19 hr |
| Jan 10, 4:14 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 46 min |
| Jan 10, 4:54 PM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone, Taney | 66 min |
| Jan 10, 5:01 PM CST | Flash Flood Warning | SGF | Barry, Christian, Dallas, Greene, Laclede, Lawrence and 4 more | 18 hr |
| Jan 10, 5:07 PM CST | Tornado Warning | SGF | Barry, Stone | 23 min |
| Jan 10, 5:22 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 38 min |
| Jan 10, 5:33 PM CST | Flash Flood Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Maries and 4 more | 17 hr |
| Jan 10, 5:45 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster, Wright | 45 min |
| Jan 10, 5:47 PM CST | Tornado Warning | SGF | Greene, Webster | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.